Alert archive / Missouri / Red Flag Warnings in 2025
Red Flag Warning 4, NWS Springfield, MO
NWS Springfield, MO issued this red flag warning at Mar 11, 2025, 10:05 AM CDT for 11 counties in Missouri; Cherokee County, Crawford County, Kansas. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 11, 2025, 10:05 AM CDT (15:05 UTC)
- Expired
- Mar 11, 2025, 8:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Springfield, MO
Counties Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Christian County, MO, Dade County, MO, Greene County, MO, Jasper County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO, Stone County, MO, Webster County, MO
The radar
The Springfield radar (KSGF), 51 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 3.1 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3232 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 321 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
239 WWUS83 KSGF 111505 RFWSGF URGENT - FIRE WEATHER MESSAGE National Weather Service Springfield MO 1005 AM CDT Tue Mar 11 2025 KSZ097-101-MOZ077-088>091-093>095-101>103-120100- /O.NEW.KSGF.FW.W.0004.250311T1505Z-250312T0100Z/ Crawford-Cherokee-Barton-Jasper-Dade-Greene-Webster-Newton- Lawrence-Christian-McDonald-Barry-Stone- 1005 AM CDT Tue Mar 11 2025 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR LOW HUMIDITY AND BREEZY CONDITIONS FOR FAR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI... The National Weather Service in Springfield has issued a Red Flag Warning, which is in effect until 8 PM CDT this evening. * AFFECTED AREA...Fire Weather Zone 077 Barton, Fire Weather Zone 088 Jasper, Fire Weather Zone 089 Dade, Fire Weather Zone 090 Greene, Fire Weather Zone 091 Webster, Fire Weather Zone 093 Newton, Fire Weather Zone 094 Lawrence, Fire Weather Zone 095 Christian, Fire Weather Zone 097 Crawford, Fire Weather Zone 101 Cherokee, Fire Weather Zone 101 McDonald, Fire Weather Zone 102 Barry and Fire Weather Zone 103 Stone. * TIMING...Until 8 PM CDT this evening. * WINDS...Southwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 15 percent. * TEMPERATURES...Up to 80. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
196 WWUS83 KSGF 120102 RFWSGF URGENT - FIRE WEATHER MESSAGE National Weather Service Springfield MO 802 PM CDT Tue Mar 11 2025 KSZ097-101-MOZ077-088>091-093>095-101>103-120215- /O.EXP.KSGF.FW.W.0004.000000T0000Z-250312T0100Z/ Crawford-Cherokee-Barton-Jasper-Dade-Greene-Webster-Newton- Lawrence-Christian-McDonald-Barry-Stone- 802 PM CDT Tue Mar 11 2025 ...RED FLAG WARNING HAS EXPIRED FOR VERY DRY AND WINDY CONDITIONS FOR EXTREME SOUTHEAST KANSAS INTO SOUTHWEST MISSOURI... Wind gusts have diminished and relative humidity levels will slowly improve during the night. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Mar 11, 5:17 AM CDT, 4 hours 48 minutes earlier. Its key messages:
- Scattered shower and thunderstorm chances (10-50%) on Wednesday south of I-44. Not everyone will see rain.
- Watching a late-week system for severe storm potential. Areas along and east of the Highway 63 corridor have the highest chances of seeing severe weather.
- The late-week system will also bring strong non-thunderstorm winds, which could increase fire danger on Friday.
Area forecast discussion, Mar 11, 5:17 AM CDT, 4 hours 48 minutes before
Area Forecast Discussion National Weather Service Springfield MO 517 AM CDT Tue Mar 11 2025 .KEY MESSAGES... - Scattered shower and thunderstorm chances (10-50%) on Wednesday south of I-44. Not everyone will see rain. - Watching a late-week system for severe storm potential. Areas along and east of the Highway 63 corridor have the highest chances of seeing severe weather. - The late-week system will also bring strong non-thunderstorm winds, which could increase fire danger on Friday. && .SHORT TERM /THROUGH TONIGHT/... Issued at 158 AM CDT Tue Mar 11 2025 Southwesterly flow at the surface and westerly flow in the low- levels builds under a strong upper ridge, bringing temperatures 15-20 degrees above normal through the end of the week. NBM deterministic has been a few degrees too low the past few days, with the NBM 75th percentile being one of the better-verifying models building into the current pattern. Not much has changed between yesterday and today, so persistence forecast under clear skies suggests that we'll reach the upper 70s and potentially break 80 degrees in some portions of our area this afternoon. This is further supported by local upper air temperature climatology. Southwesterly winds between 10-20 mph, with gusts up to 25 mph this afternoon. Winds turn more southerly this evening as a low-level trough and associated cold front push south into central Missouri, where it stalls overnight and into Wednesday. Lows tonight range between mid 40s in lower-lying areas to low 50s elsewhere. Fire danger remains elevated today, but slightly weaker winds should keep us away from Red Flag Warning criteria this afternoon. See Fire Weather Section below for more details. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Issued at 158 AM CDT Tue Mar 11 2025 1. Wednesday Rain Chances The front that pushes towards us going into Wednesday stalls during the day before reaching us as a shortwave pushes into the Southern Plains. This system will bring a 10-50% chance of scattered showers and thunderstorms to our area Wednesday night. Thunderstorms will primarily remain to our south where better moisture and instability are located, but HREF has ~1000 J/kg of SBCAPE near the MO/AR border, which could support a few rumbles of thunder. The further north you get, the worse the moisture quality gets, so chances of seeing rain diminish to 10-25% along and north of the I-44 corridor. 2. Warm Aforementioned abnormally warm temperatures for mid-March persist through the end of the week. Temperatures in the upper 70s to low 80s through Friday would be 15-20 degrees above the 55-60 degree normal temperatures. Low temperatures slowly creep from the low to mid-50s Wednesday night into Thursday to the mid to upper 50s into Friday. 3. Friday Storm Chances A strong and quite negatively tilted trough digs into the Plains on Friday, bringing a widespread chance for showers and thunderstorms to a vast corridor along the Mississippi River. Ensembles are in pretty good agreement on the location and abnormal strength of this system, bringing it generally along the same track as a traditional Colorado Low model. As the NAM starts to push into range, it shows a jet streak well in excess of 100kts across the ArkLaTex region, which has been resolved by global models for the past few days and further increases confidence in abundant synoptic forcing in our area. Moisture still appears to be the limiting factor for strong thunderstorm activity in our area, with the most abundant moisture to our southeast in the Mississippi River Delta but a very broad moisture plume extending all the way through the warm sector and wrapping around the cyclone in Iowa. GFS also shows a signal for a plume of moisture wrapping around the backside of the cyclone with a secondary cold front pushing through our area on Saturday. It feels safe to say that severe weather with this dynamic system will occur somewhere, but whether that somewhere will be southwest and south-central Missouri remains a bit unclear still. However, with such strong support in a March open warm sector, all hazards could be in play. Areas along and east of the Hwy 63 corridor are in an SPC 30% Risk for Day 4 (equivalent to a level 3/5, or Enhanced Risk), while areas between Hwy 63 and I-49 are in a 15% (equivalent to a level 2/5, or Slight) Risk for severe thunderstorms. Stay tuned. 4. Friday Brings the Wind Looking ahead, winds look very strong going into the weekend as the pressure gradient across the Plains tightens with the late- week system. Sustained winds 25-30 mph and gusts up to 45-50 mph (especially west of Springfield along the northern edge of the plateau) on Friday afternoon would bring us to Wind Advisory criteria, and winds would remain strong (though probably below wind advisory criteria) through the day Saturday. To put the strength of this Friday system into context, the NAEFS indicates that a sub-980 mb low pressure like this occurs approximately once every 10 years, so it is quite rare. Sea level pressure records for the month of March may be challenged in eastern Nebraska, Minnesota, and Wisconsin. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 512 AM CDT Tue Mar 11 2025 High confidence is VFR conditions occurring across the area this morning through tonight. Gusty south to southwesterly winds will develop this morning and occur through the afternoon. && .FIRE WEATHER... Issued at 300 AM CDT Tue Mar 11 2025 Tuesday: Fire danger remains elevated today, but winds remain sustained between 10-20 mph and gusts up to 25 mph this afternoon, so Red Flag Warning criteria is not expected to be met. Winds will be from 200-210 degrees this morning, which will cause some localized funneling enhancing wind speeds slightly in far southwest Missouri where winds begin to flow along the northern edge of the plateau. Winds will actually be gustiest this morning as they funnel through the plateau during the transition to highest daytime heating late this morning, up to 30 mph in the microclimates along terrain changes. This afternoon, gusts will be slightly lower (only up to 25 mph) during the times when minimum RHs are expected, and that timing difference will help mitigate fire danger ever so slightly. It hasn't rained, so fuel moistures remain quite low, in the 4-10% range.The afternoon relative humidity values are expected to get down to 15-25%. Winds begin to turn southerly this evening as the boundary approaches from the north. There is some slight uncertainty in deterministic values for temperatures and dew points today. Not buying that the mixed layer will extend up to 300 mb the way the RAP/HRRR suggest... but there still will be similar mixing effects to what was observed yesterday, most likely 20-25 kts of momentum transfer, which will keep the mixed layer warmer and drier late this afternoon. Low-level lapse rates greater than 8C/km will further support this. Temperatures are forecast to reach the upper 70s and even breaking 80 in a few spots, and if mixing is stronger than anticipated, clear skies could help bump us up another couple degrees, which would decrease relative humidity values across the area. The NBM 5th-10th percentiles are handling dew points better than most models, bringing dew points down to around 30 degrees in most of the area this afternoon. Friday: With sustained winds 20-30 mph and gusts up to 45-50 mph on Friday afternoon, fire danger may become significant if the cyclone can't get pump much moisture up ahead of its passage. Meager (if any) rain between now and then will keep fuels dry, and with strong winds and relative humidity values in the 30-40% range, critical fire danger could overcome the comparatively high relative humidities. Expected humidity values for Friday could also decrease in the next 5 days as moisture return and placement become more clear. && .CLIMATE... Issued at 626 AM CDT Mon Mar 10 2025 Record High Temperatures: March 11: KVIH: 82/1972 March 12: KSGF: 81/2006 KJLN: 83/2006 KVIH: 80/1954 March 13: KSGF: 82/2012 KJLN: 83/2012 KVIH: 81/2012 March 14: KSGF: 82/1971 KJLN: 80/2002 KVIH: 83/2012 KUNO: 82/2024 Record High Minimum Temperatures: March 14: KSGF: 59/2012 && .SGF WATCHES/WARNINGS/ADVISORIES... KS...None. MO...None. && SHORT TERM...Camden LONG TERM...Camden AVIATION...Wise FIRE WEATHER...Camden CLIMATE...Camden
Hazardous weather outlook, Mar 11, 5:38 AM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 538 AM CDT Tue Mar 11 2025 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121045- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 538 AM CDT Tue Mar 11 2025 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated to locally significant fire weather risk. DISCUSSION... Elevated to locally significant fire weather risk continues in portions of southeast Kansas and southwest Missouri, especially furthest southwest towards the Four Corners region. Southwesterly winds are expected to gust up to 30 mph this morning and up to 25 mph this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a 10-50% chance for a few showers and thunderstorms Wednesday night. These thunderstorms would not be severe. Late in the week, precipitation chances return, with a 40 to 70% chance of showers and thunderstorms Friday evening. There is some potential for storms to be severe, but confidence in impacts and specific details is low at this time. Friday will also bring gusty non-thunderstorm winds, with gusts up to 45 to 50 mph. If moisture is lacking with this system, low relative humidity values paired with such strong winds could bring an elevated fire weather risk again on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Camden
Nearby
Red Flag Warnings in Missouri, 2025Red Flag Warnings in Kansas, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.